Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Pittsburgh, PA

May 10, 2000Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2000, 3:41 AM EDT for Armstrong County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 3:41 AM EDT (07:41 UTC)
Expired
May 10, 2000, 4:30 AM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Armstrong County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS51 KPBZ 100741
SVRPIT
PAC005-100830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 430 AM EDT

* AT 341 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF KITTANNING...MOVING
  NORTHEAST AT 40 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 AM EDT, 51 minutes earlier.

Area forecast discussion, May 10, 2:50 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT WED MAY 10 2000

FRONT PAST THROUGH WESTERN OHIO AND NOT EXPECTED THROUGH PIT TIL
LATE MORNING. THREAT OF SEVERE SHOULD BE ON WANE THOUGH UP TIL MID
TO LATE MRNING THREAT OF SEVERE WILL LIKELY CONTINUE TIL LOW LEVEL
JET (PBZ AT 50KT ATTM) EXITS. ALSO FREEZING LEVEL SUPPORTING 3/4
HAIL IN STORMS MOVING THRU SWPA NOW. CAPES AROUND 1500 J.KG. LIS -3
THIS MORNING LOWERING TO -6 BY 18Z BUT FURTHER EAST. OTHER FACTOR IS
DIFFLUENCE AHEAD OF NEG TILT TROF. WITH PCPBTL WATER 1 - 1.5 WILL
MENTION RAIN HEAVY AT TIMES AT LEAST THRU MRNG WHILE FURTHER SOUTHEAST
WILL KEEP IN ALL DAY.
NEXT PERIOD MORE CLEAR CUT AS RIDGE BUILDS IN TONIGHT THROUGH THURS.
FAST FLOW BRING RAPID WARMING AND NEXT CHC OF PRECIP THURS NIGHT.
TEMPS TRICKY TODAY AS MAX TEMPS MAY BE REACHED EARLY THIS AM. REST
SIMILAR TO MOS.

PIT   70  47  72  55 /  80  20   0  40
MGW   71  47  75  55 /  80  20   0  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, May 10, 3:34 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
334 AM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 AM    WELLSBURG                 WV   .75 INCH HAIL
05/10/00   BROOKE

0240 AM    BURGETTSTOWN              PA   1 INCH HAIL
05/10/00   WASHINGTON

0256 AM    CORAOPOLIS                PA   1 INCH HAIL
05/10/00   ALLEGHENY

0310 AM    EMSWORTH                  PA   .75 INCH HAIL
05/10/00   ALLEGHENY

NNNN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 AM EDTSevere Thunderstorm WarningPBZWashington49 min
May 10, 2:57 AM EDTSevere Thunderstorm WarningPBZAllegheny43 min
May 10, 4:08 AM EDTSevere Thunderstorm WarningPBZJefferson42 min
May 10, 5:00 AM EDTSevere Thunderstorm WarningPBZClarion50 min
May 10, 8:06 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence64 min
May 10, 8:25 AM EDTSevere Thunderstorm WarningPBZButler65 min
May 10, 10:32 AM EDTSevere Thunderstorm WarningPBZJefferson58 min
May 10, 10:38 AM EDTSevere Thunderstorm WarningPBZIndiana62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.